Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 191, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 24, 2017, 1:24 PM MST for Cibola County, New Mexico. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2017, 1:24 PM MST (20:24 UTC)
- Expired
- Jun 24, 2017, 2:15 PM MST
- In force
- 51 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cibola County, NM
The radar
The Albuquerque radar (KABX), 106 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 258 J/kg
- Mixed-layer CIN
- -359 J/kg
- Mixed-layer LCL
- 1585 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
524
WUUS55 KABQ 242024
SVRABQ
NMC006-242115-
/O.NEW.KABQ.SV.W.0191.170624T2024Z-170624T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
224 PM MDT SAT JUN 24 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
South central Cibola County in west central New Mexico...
* Until 315 PM MDT.
* At 224 PM MDT, a severe thunderstorm was located 20 miles southwest
of Acoma Pueblo, or 30 miles south of Grants, and is nearly
stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
south central Cibola County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
&&
LAT...LON 3461 10794 3479 10796 3486 10770 3459 10767
TIME...MOT...LOC 2024Z 264DEG 4KT 3472 10787
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
699
WWUS55 KABQ 242044
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
244 PM MDT SAT JUN 24 2017
NMC006-242115-
/O.CON.KABQ.SV.W.0191.000000T0000Z-170624T2115Z/
Cibola-
244 PM MDT SAT JUN 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTH CENTRAL CIBOLA COUNTY...
At 243 PM MDT, a severe thunderstorm was located 18 miles southwest
of Acoma Pueblo, or 29 miles south of Grants, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Cibola County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3461 10791 3480 10794 3482 10786 3485 10770
3462 10767
TIME...MOT...LOC 2043Z 262DEG 17KT 3472 10784
HAIL...1.00IN
WIND...60MPH
$$186
WWUS55 KABQ 242106
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
306 PM MDT SAT JUN 24 2017
NMC006-242115-
/O.EXP.KABQ.SV.W.0191.000000T0000Z-170624T2115Z/
Cibola-
306 PM MDT SAT JUN 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CIBOLA COUNTY
WILL EXPIRE AT 315 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3461 10791 3480 10794 3482 10786 3485 10770
3462 10767
TIME...MOT...LOC 2105Z 264DEG 4KT 3472 10781
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 11:06 AM MST, 2 hours 18 minutes earlier.
Area forecast discussion, Jun 24, 11:06 AM MST, 2 hours 18 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1206 PM MDT Sat Jun 24 2017 .AVIATION... 18Z TAF CYCLE A few patches of low VFR and MVFR ceilings should linger across the eastern plains into the late afternoon as moist SELY low level flow persists. Then, widespread low clouds are again expected E of the central mountain chain (and possibly into SAF) tonight. Mesoscale models depict mainly scattered showers and thunderstorms forming over the mountains and drifting over adjacent lowlands this afternoon. The cool airmass behind last evening's back door cold front will probably take a while to destabilize, especially across the eastern plains where stubborn low clouds persist. Convection may not drift into the central valley until late this afternoon, and into the eastern plains until this evening. 44 && .PREV DISCUSSION...337 AM MDT Sat Jun 24 2017... .SYNOPSIS... A cold front has invaded New Mexico. Most of the state is expected to observe cooler temperatures, although areas in far western and northwestern New Mexico will still observe warm to hot temperatures this afternoon. Moisture has also accompanied the arrival of the front, and this will set the stage for isolated to scattered showers, primarily between the Continental Divide and the central mountain chain of New Mexico with storms being most numerous near the west central to southwestern mountains and highlands. A few storms could turn strong to perhaps severe with heavy downpours, hail, and gusty winds. Another round of storms will develop on Sunday with storms expected to be more numerous and again strong to severe in some locales. Thunderstorms will be possible again on Monday, initiating between the Continental Divide and the central mountain chain with some scattered storms eventually rolling into the plains of eastern New Mexico in the evening. Less storm coverage is expected Tuesday. && .DISCUSSION... Cold front has advanced west of the Continental Divide, through Farmington, Grants, and Quemado, but not yet through Gallup. As expected, dewpoints have surged upward with the frontal passage while temperatures cooled and gusty winds accelerated through gaps/canyons within the central mountain chain. Low clouds have developed along the east faces of the central mountain chain in the moist, upslope flow with some broken to overcast skies also extending into the east central to northeastern plains of NM, but cloud bases are notably higher there. The cloud cover in the eastern half of the forecast area should gradually diminish into the late morning and early afternoon, but the stable temperature lapse rates aloft over the plains should keep thunder at bay through the afternoon. Therefore, the focus for convective initiation will be over the west central to southwestern highlands this afternoon. As westerly surface flow in AZ tries to nudge back into far western and northwestern NM this afternoon, an axis of surface convergence should set up just west of the divide with upslope aiding on the east faces of the surrounding mountains. Healthy dewpoints in the 50's will be juxtaposed over the divide with steep lapse rates and CAPE exceeding 1500 J/kg near the upslope and surface convergence areas. In addition, the northwesterly flow aloft will yield excellent directional shear, and hence some strong to perhaps severe cells are expected to take shape through the afternoon and early evening. Storms should propagate east southeastward into the middle to lower Rio Grande valley with secondary areas of storms possible over the Jemez and potentially even the central mountain chain late in the afternoon toward the evening. The northwestern plateau and far western zones will see temperatures rise above average by a few ticks while the eastern plains stay 10 to 20 degrees below climatology for late June. Tonight's forecast is a tricky one, particularly for the eastern zones. Most forecast models all paint substantial QPF over the eastern plains, particularly the northeastern plains...all models, except the NAM which paints a much more stable picture. The NAM is certainly an outlier, but some credence could be given to its solution if cloudy conditions persist and keep temperature lapse rates more stable with a pronounced warm air inversion revealed on forecast soundings. Still, the other model members could also pan out with east southeasterly upslope feeding inflow to storms that propagate east southeastward off of the central mountain chain. Have left scattered POPs in the plains overnight tonight, but this remains a low confidence aspect of the forecast. Into Sunday, a more active convection day is forecast with the high terrain of the Continental Divide again being a likely first candidate for initiation and the central mountain chain coming in second. Surface winds would veer slightly, but this still should enable a surface convergence area to set up over the divide with a hint of upslope still present over the east faces of the central mountain chain. Again strong to possibly severe cells would be possible with storms expected to fill into the plains toward early evening and the overnight. Monday's crop of storms appears to be healthy, but not quite as widespread or numerous as on Sunday. Still, with storms again initiating between the divide and the central mountain chain, there will be potential for a few strong cells. Scattered storms would also be possible in the plains, just likely initiating later than their high terrain counterparts. Tuesday, the coverage begins to decrease some, but the drier air should really entrain into the forecast area on Wednesday, shutting down storm chances for most zones. Temperatures would rebound in the drier air mass with all areas reaching within a few degrees of seasonal averages by mid week. 52 && .FIRE WEATHER... A vast majority of the area east of the Divide will see humidities trend significantly higher as compared to Friday. However, areas near Farmington to Gallup to Zuni can expect several hours of single digit RH where west-northwest winds could gust 15-25 mph vicinity of the higher terrain. This moistening courtesy of a backdoor front that will reach the Continental Divide near or shortly after daybreak. Easterly push may ooze a little farther west toward the NM/AZ line in locally favored corridors (e.g. Fence Lake, Zuni, Gallup), before stalling and gradually mixing back eastward this afternoon beneath a modest northwest flow aloft. As the day progresses, sharpening west-east moisture and thermal gradients amidst strong turning of wind with height will create a very favorable environment for strong/severe storms east of the Divide toward the Rio Grande Valley 2-9pm. Areas along/south of I-40 and west of the RGV as well as the Jemez Mountains to near Santa Fe look to become the most unstable although isolated strong/severe storms cannot be ruled out anywhere from the Divide to the east slopes of the central mountain chain. Meanwhile, below average temperatures, mostly in the 70s, and considerable low clouds across the eastern plains will greatly limit thunderstorm potential and result in poor vent rates. Sunday and Monday promises to be more active across the area. Ample moisture to remain in place while boundary layer warming promotes better storm chances central mountain chain eastward. Scattered to numerous showers and thunderstorms are expected east of the Divide to the RGV where several strong/severe storms appear likely. The Four Corners will remain the driest and least active. Increasing influence from mid-level westerlies as the day progresses Tuesday, especially the northwest third or so. Sufficient moisture to support isolated to scattered storms central and east but overall coverage trending downward as compared to Monday. Even drier areawide Wednesday-Thursday with min RH values in the single digits to lower teens for all but the far east. Deeply mixed boundary layer during this mid-week drying episode to support moderately strong westerly winds for the higher terrain as well as much of the northeast owing to lee side troughing. Next backdoor cold front forecast to push south and west Thursday night into Friday with perhaps a stronger one for next weekend. Neither of these fronts will be nearly as strong as the current one, with impacts mainly central mountain chain east. kj && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jun 24, 3:32 AM MST, 9 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 432 AM MDT Sat Jun 24 2017 NMZ501>540-251100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 432 AM MDT Sat Jun 24 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Thunderstorms will initiate over the higher terrain of the Continental Divide this afternoon, and also the central mountain chain of New Mexico. Some strong to possibly severe storms can be expected as activity moves east southeast into the Rio Grande. Storms may then fill into portions of the eastern plains of New Mexico tonight. Heavy downpours, gusty downburst winds, and hail will be the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong to severe storms will be possible again on Sunday, generally from the Continental Divide eastward into the plains. Heavy downpours, gusty downburst winds, and hail will again be the primary threats. A threat for strong to severe storms will likley occur again on Monday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail, gusty winds, or heavy rainfall through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 52
In the hours before
Special weather statement, Jun 24, 12:21 PM MST, 1 hour 3 minutes before
Special Weather Statement National Weather Service Albuquerque NM 121 PM MDT SAT JUN 24 2017 NMZ506-508-241945- Southwest Mountains-West Central Mountains- 121 PM MDT SAT JUN 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SOCORRO AND NORTHEASTERN CATRON COUNTIES UNTIL 145 PM MDT... At 121 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles north of Datil, moving east at 20 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Alamo. && LAT...LON 3422 10791 3440 10798 3455 10762 3429 10751 TIME...MOT...LOC 1921Z 251DEG 19KT 3434 10786
Special weather statement, Jun 24, 1:03 PM MST, 21 minutes before
Special Weather Statement National Weather Service Albuquerque NM 203 PM MDT SAT JUN 24 2017 NMZ508-242030- Southwest Mountains- 203 PM MDT SAT JUN 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SOCORRO AND EAST CENTRAL CATRON COUNTIES UNTIL 230 PM MDT... At 202 PM MDT, Doppler radar was tracking a strong thunderstorm about 5 miles southeast of Datil, moving south at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Socorro and east central Catron Counties. && LAT...LON 3411 10791 3417 10770 3390 10753 3382 10793 TIME...MOT...LOC 2002Z 341DEG 15KT 3407 10778
Special weather statement, Jun 24, 1:13 PM MST, 11 minutes before
Special Weather Statement National Weather Service Albuquerque NM 213 PM MDT SAT JUN 24 2017 NMZ506-242045- West Central Mountains- 213 PM MDT SAT JUN 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CIBOLA AND NORTHEASTERN CATRON COUNTIES UNTIL 245 PM MDT... At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 21 miles southwest of Acoma Pueblo, or 31 miles south of Grants, moving southeast at 5 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Cibola and northeastern Catron Counties. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3462 10800 3481 10790 3476 10763 3449 10778 TIME...MOT...LOC 2013Z 294DEG 5KT 3470 10787
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 12:15 AM MST | Special Weather Statement | ABQ | Chaves | 60 min |
| Jun 24, 12:51 AM MST | Special Weather Statement | ABQ | Chaves | 54 min |
| Jun 24, 12:21 PM MST | Special Weather Statement | ABQ | 24 min | |
| Jun 24, 12:30 PM MST | Severe Thunderstorm Warning | ABQ | Catron, Socorro | 45 min |
| Jun 24, 1:03 PM MST | Special Weather Statement | ABQ | 27 min | |
| Jun 24, 1:13 PM MST | Special Weather Statement | ABQ | Cibola | 32 min |
| Jun 24, 1:26 PM MST | Severe Thunderstorm Warning | ABQ | Catron, Cibola | 29 min |
| Jun 24, 1:47 PM MST | Special Weather Statement | ABQ | Catron | 28 min |
| Jun 24, 1:49 PM MST | Special Weather Statement | ABQ | Socorro | 26 min |
| Jun 24, 1:54 PM MST | Severe Thunderstorm Warning | ABQ | Catron, Socorro | 51 min |
| Jun 24, 3:20 PM MST | Special Weather Statement | ABQ | Socorro | 25 min |
| Jun 24, 3:44 PM MST | Special Weather Statement | ABQ | Socorro | 46 min |
| Jun 24, 3:52 PM MST | Special Weather Statement | ABQ | Los Alamos | 38 min |
| Jun 24, 4:01 PM MST | Severe Thunderstorm Warning | ABQ | Lincoln, Socorro | 44 min |
| Jun 24, 4:26 PM MST | Special Weather Statement | ABQ | Santa Fe | 49 min |
| Jun 24, 4:56 PM MST | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 2 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.